Kentucky, 2008Hail and Damaging Winds in Kentucky, August 29, 2008
August 29, 2008 · NWS ILN · 3 events in 2 counties and zones
Scattered thunderstorms developed ahead of a cold front during the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed ahead of a cold front during the late afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 29, 3:13 PM EST, 17 minutes earlier.
Area forecast discussion, Aug 29, 3:13 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
413 PM EDT FRI AUG 29 2008
.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AS A COLD
FRONT MOVES THROUGH THE AREA. HIGH PRESSURE WILL THEN BUILD INTO
THE REGION FOR THE HOLIDAY WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT CURRENTLY PUSHING INTO NORTHWEST PORTIONS OF OUR FA.
AHEAD OF THIS...ISOLATED TO SCATTERED THUNDERSTORMS HAVE DEVELOPED
ACROSS MAINLY THE WESTERN PORTIONS OF OUR FA THIS AFTERNOON. AS
WE LOSE DAYTIME HEATING AND FRONT MOVES THROUGH OUR AREA THIS
EVENING...WILL ALLOW FOR A 30 POP TO SLOWLY TAPER OFF FROM THE
NORTHWEST. SKIES SHOULD THEN BECOME MOSTLY CLEAR OVERNIGHT.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
MID LEVEL RIDGE IS FORECAST TO BUILD EAST ACROSS THE AREA THROUGH
SUNDAY. A LITTLE BIT OF LINGERING MOISTURE ACROSS OUR SOUTH COULD
LEAD TO A FEW MORE CLOUDS ALONG AND SOUTH OF THE OHIO RIVER ON
SATURDAY...BUT ALL IN ALL EXPECT MOSTLY SUNNY/MOSTLY CLEAR
CONDITIONS THROUGH MUCH OF THE SHORT TERM PERIOD. AS HEIGHTS BEGIN
TO RISE...SHOULD SEE A BIT OF A WARMING TREND SATURDAY INTO
SUNDAY SO WENT AT OR A LITTLE BIT ABOVE GUIDANCE FOR HIGHS.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
MODELS CONTINUE TO BE IN GOOD AGREEMENT ON THE LARGE SCALE PATTERN
THROUGH EARLY NEXT WEEK...WITH DOMINANT UPPER RIDGE BUILDING INTO
THE EASTERN U.S. ON SUNDAY AND KEEPING ITS HOLD OVER THE REGION
THROUGH MIDWEEK. THIS WILL KEEP TEMPS WELL ABOVE AVERAGE THROUGH
THE PERIOD WHILE CONDITIONS REMAIN DRY. WENT ABOVE GUIDANCE FOR
TEMPS TOWARD TUES AND WEDS AS SURFACE HIGH SHIFTS TO THE
EAST...BRINGING IN WARM SOUTHWESTERLY FLOW. INCREASING 850 MB TEMPS
ARE SUPPORTIVE OF HIGHS IN THE LOWER 90S ACROSS THE SOUTHWESTERN
HALF OF THE CWA BY TUESDAY. NEXT SYSTEM OF INTEREST ENTERS THE
PICTURE LATE IN THE EXTENDED AS THE UPPER RIDGE FLATTENS AND A COLD
FRONT MOVES INTO THE GREAT LAKES. SIDED WITH THE SLOWER ECMWF
KEEPING THE FRONTAL BOUNDARY TO THE NORTH OF THE CWA THROUGH
THURSDAY...SO DID NOT INTRODUCE POPS AT THIS TIME.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
SHORTWAVE ENERGY TO PASS THRU THE GREAT LAKES IN THE WESTERLIES
TDA/TNGT. COLD FRONT CURRENTLY FROM NW OHIO THRU EASTERN INDIANA
TO PUSH EAST THRU THE TAF SITES LATE THIS AFTN/EVENING. FCST
SOUNDINGS INDICATE A CAP IS IN PLACE THRU LATER THIS AFTN. GFS
WHICH IS TOO HIGH WITH SFC DEWPOINTS IS THEREFORE OVERDONE WITH
2500 J/KG BOUNDARY LYR CAPE DEVELOPING THIS AFTN. PREFER NAM
SOLN WHICH HAS A BETTER HANDLE ON LOW LEVEL TD/S AND DEVELOPS
BOUNDARY LAYER CAPES AROUND 1500 J/KG. AS FRONT APPROACHES WEAK
LOW LEVEL FORCING COMES INTO PLAY. THIS FORCING...ALONG WITH
THE INSTBY SHUD LEAD TO THE DEVELOPMENT OF SCTD THUNDERSTORMS.
DUE TO THE LIMITED COVERAGE HAVE ONLY MENTIONED VCTS AT THIS
TIME. WITH LIGHT WINDS AND CLEARING TONIGHT THE DEVELOPMENT OF
FOG WL BE A POSSIBILITY. HAVE A MENTION OF MVFR VSBY RESTRICTIONS
AT ALL BUT KDAY WHERE DRIER AIR IS EXPECTED.
OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...RYAN
AVIATION...AR
Hazardous weather outlook, Aug 29, 3:16 PM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
416 PM EDT FRI AUG 29 2008
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-302030-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
416 PM EDT FRI AUG 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 29, 3:09 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
409 PM EDT FRI AUG 29 2008
KYZ091-292115-
BOONE KY-
409 PM EDT FRI AUG 29 2008
...A STRONG THUNDERSTORM WILL AFFECT BOONE COUNTY THROUGH 515 PM
EDT...
AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR HUEYS CORNERS...MOVING EAST AT 9
MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...HUEYS
CORNERS...BURLINGTON...BEAVERLICK...OAKBROOK...VERONA...UNION...
FLORENCE...RICHWOOD AND WALTON.
FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
Thunderstorm Wind, Boone
- When
- August 29, 3:30 PM EST to 3:34 PM EST
- Where
- Boone County, 2.23 mi SE of Rabbit Hash to 0.98 mi NW of Hamilton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.908, -84.800
Numerous trees were downed along Riddles Run and Ryle Roads near Rabbit Hash. Some of the trees fell on vehicles, causing minor damage.
Hail, Boone
- When
- August 29, 3:42 PM EST to 3:46 PM EST
- Where
- Boone County, 1.05 mi E of Bullittsville
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.081, -84.710
Penny size hail fell near the Interstate 275-State Route 237 interchange.
Thunderstorm Wind, Owen
- When
- August 29, 5:00 PM EST to 5:04 PM EST
- Where
- Owen County, 0.49 mi SW of New Liberty
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.615, -84.907
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, August 29, 20082 injured · $77,000 · 61 kt wind · 9 events
- Damaging Wind in Arizona, August 29, 2008$150,000 · 52 kt wind · 1 event
- Flash Flooding in New Mexico, August 29, 20081 injured · $79,000 · 3 events
- Damaging Wind in Arizona, August 29, 2008$100,000 · 52 kt wind · 1 event
- Damaging Wind in Texas, August 29, 2008$20,000 · 56 kt wind · 1 event
- Hail and Damaging Wind in Kansas, August 29 to 30, 20081.5 in hail · 13 events
- Hail in Colorado, August 29, 20081 in hail · 6 events
- Flash Flooding in Texas, August 29, 20085 events
- Hail and Damaging Winds in Arkansas, August 29, 2008$8,000 · 50 kt wind · 5 events
- Flash Flood and Hail in Kansas, August 29, 2008$200 · 0.88 in hail · 4 events
- Damaging Winds in Texas, August 29, 2008$3,000 · 56 kt wind · 2 events
- Damaging Winds in Georgia, August 29, 2008$2,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123434, 123432, 123433.